Q:

Which prescription drugs can cause hallucinations?

A:

Quick Answer

Prescription drugs that can cause hallucinations include Lunesta, Ertapenem, Lafutidine, Tolterodine and Scopolamine, according to Drugs.com, Medindia, RxList and MedlinePlus. Lunesta is a hypnotic and treats insomnia, states Drugs.com. The incidences of hallucinations with this drug seem to depend on the dosage given to the patient.

Continue Reading

Full Answer

Ertapenem is an antibiotic that treats bacterial infections, says Drugs.com. Of its many possible side effects, hallucinations are not common, but sometimes appear along with aggression, delirium, depression and anxiety. Lafutidine is an anti-ulcer drug that suppresses the secretion of gastric acid, says Medindia. Besides hallucinations, other side effects include constipation, elevated liver enzymes and loss of appetite. Gynecomastia sometimes occurs in males who take this drug.

Tolterodine, also called Detrol LA, is a muscarinic receptor antagonist that is taken in extended release capsules, according to RxList. It treats the symptoms of overactive bladder. Patients who experience severe side effects such as hallucinations, mental confusion, chest pain or problems with urination should discontinue the drug and seek medical help.

Scopolamine is used as a transdermal patch placed behind the ear to prevent nausea and vomiting due to motion sickness, says MedlinePlus. The patient applies the patch at least four hours before taking a car or boat ride. The patch lasts for three days. Along with hallucinations, scopolamine can cause drowsiness, mental confusion and disorientation, blurred vision and difficulty urinating.

Learn more about Side Effects

Related Questions

Explore